Missouri, 2023

Hail and Damaging Winds in Missouri, September 23, 2023

September 23, 2023 · NWS SGF · 25 events in 8 counties and zones

A line of thunderstorms pushed through the region during the day. Winds measured up to 67 mph were reported with the strongest storms with widespread wind damage occurring across southwestern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of thunderstorms pushed through the region during the day. Winds measured up to 67 mph were reported with the strongest storms with widespread wind damage occurring across southwestern Missouri. Numerous trees were downed with some minor roof and vehicle damage occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 23, 1:48 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 23, 1:48 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
248 PM CDT Sat Sep 23 2023

Key Messages:

1. Severe threat to ramp up this evening as storms develop over
Kansas and move eastward into Missouri overnight. Initial threat
to be hail to the size of tennis balls transitioning to a damaging
wind threat eastward to Highway 63 after midnight. The threat for
tornadoes remains conditional.

2. Heavy rainfall is also a threat tonight. A Flood Watch has
been expanded over far southwest Missouri...with locally heavy
rainfall of 3 to 6 inches possible.

3. Rainfall to diminish Sunday morning as a cold front slowly
clears the region...then it will be dry into next weekend with
near normal highs around 80 and lows around 60.

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Sep 23 2023

Morning convection which developed within an axis of higher
precipital water and coincident with 925-850 thermal advection
supported by a strong low level jet has largely stayed north of the
SGF CWA. Thunderstorms have continued to develop within the
moisture axis with only minor propagation eastward which has
limited the severe threat over the northern portion of the
forecast area.

Water vapor depicts a well defined wave/closed low over western
South Dakota which will lead to increasing upper diffluence into
this evening...and a north-south orientated cold front extending
southward from the low bisecting Kansas to a surface low near
Woodward, OK. Thunderstorm development is expected over eastern
Kansas as the influence of the upper system and surface front come
together.

Model soundings closer to the Missouri/Kansas border yield an
atmosphere containing 2500-3000 MLCAPE with just a touch of surface
CIN. 0-3KM helicities exceeding 300 will support rotating updrafts
with the CIN expected to keep the tornado threat minimized but
still possible. This will lead to a large hail to the size of
tennis balls as the initial primary threat (generally outlined by
the SPC Enhanced Threat) though the expectations is for the system
to grow into a line over southwest Missouri into the eastern
Ozarks. The 12z KTOP sounding depicted dry air above H7 with
Downward CAPE of over 1400 Joules (increasing to over 1600 Joules
over Oklahoma)to lead to damaging winds as the line forms. This
will further limit the tornado threat by increasing the magnitude
of the RFD.

As the system transitions it will encounter the axis of strong low
level southerly flow and increasing moisture. The 12z HRRR depicts a
moist sounding to around 600 mb with a dry layer aloft yielding a
precipital water to near 2 inches and still over 3000 MLCAPE over
far southwest Missouri.  Morning CAMS models continue to depict
varying solutions, though some have picked up on hourly rain rates
over an inch. Thus the potential for flooding exists as the line
is initially parallel to the moisture axis then evolves to cross
boundary flow as the front is slowed by a wave along the above
mentioned cold front. Have extended the Flood Watch a bit
eastward tonight where confidence is the highest in training
storms.

Scattered showers and possibly a few thunderstorms may then
develop along the front on Sunday before it completes its passage
through the forecast area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM CDT Sat Sep 23 2023

In the wake of the front the region will find itself in weak
northwest flow through midweek that will set up a prolonged period
of climatologically "normal" weather for late September with high
temperatures in the upper 70s to near 80 and lows in the upper
50s to near 60.

The forecast period will end with an upper ridge building
northward into the Central Plains that will result in rising
heights and warming temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Sep 23 2023

A few TSRA will move across central MO this afternoon though VFR
conditions will prevail across the TAF sites.

Another area of north-south orientated storms will develop
farther west over central Kansas by late afternoon becoming a broken
line of strong to severe thunderstorms moving through southwest
Missouri this evening into the night generating at least MVFR if
not periodic IFR conditions into early Sunday before the rain ends
northwest to southeast.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 6 PM CDT this evening through Sunday morning
     for MOZ077-088-089-093>095-101>104.

KS...Flood Watch from 6 PM CDT this evening through Sunday morning
     for KSZ101.

&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Sep 23, 2:01 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
301 PM CDT Sat Sep 23 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
301 PM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk

DISCUSSION...

The threat exists for a few storms to reach severe limits over
portions of central Missouri this afternoon...though the main
concern will be the development of more widespread severe weather
developing over Kansas and moving across the region overnight.

The storms are expected to initially develop as supercells capable
of producing hails to the size of tennis balls as well as damaging
winds. The threat for tornadoes will also need to be monitored.

These storms will grow into a broken line capable of producing
winds of 60-70 mph as they move east of the I-49 corridor this
evening.

In addition to the severe weather potential, storms are expected
to be slow moving within a high moisture content region which
could lead to excessive rainfall and flooding. A Flood Watch has
been issued for extreme southeast Kansas into part of southwest
Missouri for tonight. Widespread rain amounts of 1 to 3 inches
will be possible, with localized amounts of 3 to 6 inches
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Non-severe storms will remain possible on Sunday, but should end
from west to east during the day and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for
southeast Kansas across much of central and southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
September 23, 5:45 PM CST
Where
St. Clair County, 0.69 mi S of Appleton City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.190, -94.030

Multiple large limbs were reported down and several smaller trees were uprooted.

Thunderstorm Wind, St. Clair

When
September 23, 5:49 PM CST
Where
St. Clair County, 0.88 mi NE of Lindale
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.160, -94.040

Winds estimated at 58mph were reported.

Thunderstorm Wind, Benton

When
September 23, 6:20 PM CST
Where
Benton County, 2.14 mi NE of Warsaw
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
38.270, -93.350

A large tree was reported down on Lost Valley Road.

Thunderstorm Wind, St. Clair

When
September 23, 6:25 PM CST
Where
St. Clair County, 0.54 mi E of Roscoe
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.970, -93.810

A large tree was reported down blocking SW 101 and Highway 82.

Thunderstorm Wind, St. Clair

When
September 23, 6:28 PM CST
Where
St. Clair County, 4.76 mi SW of Tiffin
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.900, -93.990

A wind gust of 67 mph was reported.

Thunderstorm Wind, St. Clair

When
September 23, 6:30 PM CST
Where
St. Clair County, 1.29 mi ESE of Raney
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.940, -93.730

A large tree was reported down across State Highway V.

Thunderstorm Wind, St. Clair

When
September 23, 6:38 PM CST
Where
St. Clair County, 1.77 mi WSW of Taberville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.990, -94.030

A power line was reported down on a vehicle along SW Highway Y.

Thunderstorm Wind, Hickory

When
September 23, 6:45 PM CST
Where
Hickory County, 2.14 mi SSE of Weaubleau
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.870, -93.540

Minor roof damage was reported to an older model mobile home.

Hail, Polk

When
September 23, 6:55 PM CST
Where
Polk County, 3.21 mi NNW of Dunnegan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.740, -93.610

Quarter sized hail was reported.

Thunderstorm Wind, Hickory

When
September 23, 6:57 PM CST
Where
Hickory County, 1.49 mi NNE of Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.870, -93.420

Trees were reported down across County Road 270 west of Highway 83.

Thunderstorm Wind, Hickory

When
September 23, 6:57 PM CST
Where
Hickory County, 0.88 mi NW of Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.860, -93.440

Several trees were reported down on County Road 143 south of County Road 270.

Thunderstorm Wind, Polk

When
September 23, 7:05 PM CST
Where
Polk County, 0.69 mi S of Humansville
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.790, -93.580

A wind gust of 56 mph was reported by a Skywarn spotter.

Thunderstorm Wind, Dade

When
September 23, 7:15 PM CST
Where
Dade County, Dadeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.480, -93.680

A large tree was reported down.

Hail, Barton

When
September 23, 7:27 PM CST
Where
Barton County, 2.82 mi ESE of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.560, -94.480

Quarter sized hail was reported.

Thunderstorm Wind, Polk

When
September 23, 7:31 PM CST
Where
Polk County, 1.78 mi WSW of Graydon Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.440, -93.550

A large tree was reported down on a vehicle causing minor damage.

Thunderstorm Wind, Greene

When
September 23, 7:35 PM CST
Where
Greene County, 0.69 mi S of Walnut Grove
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.410, -93.550

Winds were estimated at between 50 and 60 mph.

Thunderstorm Wind, Greene

When
September 23, 7:35 PM CST
Where
Greene County, 0.88 mi SW of Walnut Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.410, -93.560

Several large limbs were reported down.

Thunderstorm Wind, Greene

When
September 23, 7:36 PM CST
Where
Greene County, 0.55 mi W of Ash Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
37.320, -93.590

Several large tree branches were reported down, some on homes. Minor damage occurred to a few homes.

Thunderstorm Wind, Greene

When
September 23, 7:56 PM CST
Where
Greene County, 0.88 mi NW of Ebenezer
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.340, -93.330

Winds were estimated at 60mph.

Thunderstorm Wind, Christian

When
September 23, 8:15 PM CST
Where
Christian County, 1.77 mi SW of Ozark Airpark Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.030, -93.250

Several large limbs were reported down.

Thunderstorm Wind, Greene

When
September 23, 8:16 PM CST
Where
Greene County, 1.3 mi ENE of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.210, -93.280

Multiple large limbs were reported down.

Thunderstorm Wind, Greene

When
September 23, 8:17 PM CST
Where
Greene County, 2.14 mi SSE of Bois D Arc
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
37.220, -93.510

Several large trees were reported down along Farm Road 65 near Highway 266. A barn suffered moderate to major damage.

Thunderstorm Wind, Greene

When
September 23, 8:21 PM CST
Where
Greene County, 3.53 mi NW of Republic Westport Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.190, -93.490

Several trees were reported down, metal sign posts bent and multiple object were blown down.

Thunderstorm Wind, Polk

When
September 23, 8:30 PM CST
Where
Polk County, 2.19 mi E of Cliquot
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.700, -93.440

Multiple large limbs were reported down.

Thunderstorm Wind, Greene

When
September 23, 8:34 PM CST
Where
Greene County, 0.88 mi SE of Wildwood Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.110, -93.240

Several limbs were reported down and minor shingle damage occurred to a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139455, 1139436, 1139453, 1139448, 1139437, 1139447, 1139449, 1139454, 1139416, 1139450, 1139451, 1139438, 1139456, 1139415, 1139435, 1139439, 1139443, 1139440, 1139445, 1139444, 1139442, 1139452, 1139457, 1139446, 1139441.